Nevada, 2003

Strong Wind in Nevada, December 14, 2003

December 14, 2003 · NWS VEF · 1 event in 1 county or zone

1 strong wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 14, 3:08 PM PST, 1 hour 22 minutes earlier.

Area forecast discussion, Dec 14, 3:08 PM PST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
308 PM PST SUN DEC 14 2003

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM AND COLD FRONT MOVING
ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE DESERT WILL BRING GUSTY
WINDS AND A QUICK SHOT OF RAIN AND SNOW SHOWERS TO THE REGION THIS
EVENING. WINDS WILL DIMINISH BY MONDAY AFTERNOON AS AN AREA OF HIGH
PRESSURE BUILDS OVER THE REGION AND HOLDS THROUGH THE MIDDLE OF THE
WEEK FOR TRANQUIL WEATHER AND NEAR NORMAL TEMPERATURES.
&&

.SHORT TERM...OBSERVATIONAL TOOLS INDICATE THE SYSTEM WAS COMING
THROUGH THE AREA ABOUT AS DEPICTED...ESPECIALLY BY THE 12Z/18Z ETA.
WATER VAPOR IMAGERY SHOWED THE VORT MAX IN THE BASE OF THE UPPER
TROUGH JUST WEST OF LAS VEGAS AT 2230Z AND A SURFACE ANALYSIS SHOWED
THE FRONT EXTENDING FROM SOUTHERN NYE UP THROUGH NORTHERN LINCOLN
COUNTY. WILL SEE A QUICK SHOT OF SHOWERS THROUGH EARLY EVENING OVER
SOUTHERN NEVADA WITH SNOW ALREADY FALLING IN THE MOUNTAINS. MAX SNOW
ACCUMULATIONS SHOULD ONLY BE 2-3 INCHES WITH THE FAST MOVING SYSTEM
SO NO ADVISORY PLANNED. WINDS PRECEDING THE FRONT SHOULD STILL BE AT
ADVISORY LEVELS ACROSS THE SAN BERNARDINO COUNTY DESERTS THROUGH
THIS EVENING AND WILL KEEP ADVISORY IN EFFECT. PRECIP OVER NORTHWEST
ARIZONA WILL LIKELY END BY MIDNIGHT AND THE MAIN WEATHER FACTOR
OVERNIGHT WILL BE NORTH WINDS BEHIND THE FRONT.
HIGH PRESSURE BUILDING IN BEHIND THE SYSTEM MONDAY WILL BE THE
DOMINANT FEATURE THROUGH WEDNESDAY. COLD AIR IN PLACE WILL AGAIN SET
UP VALLEY INVERSIONS AS WINDS DIMINISH.
&&

.LONG TERM...MODELS ARE IN FAIR AGREEMENT THURSDAY WITH SHORTWAVE
RIDGING CONTINUING OVER THE CWA...WITH JUST SOME HIGH CLOUDS
SPILLING OVER AND ACROSS THE REGION. MODELS BEGIN TO SHOW
SIGNIFICANT DIFFERENCES FROM THEN ON AND ALL SEEM TO BE HAVING
CONTINUITY PROBLEMS. SOME GFS RUNS AND THE EURO INDICATE A SHORTWAVE
WILL MOVE INTO THE PACNW FRI MORNING WITH ASSOCIATED TROUGHING
MOVING ONTO THE WEST COAST. 12Z GFS SHOWS MUCH DEEPER...CLOSED...
SYSTEM BUT THIS SOLUTION DIFFERS GREATLY FROM THE 00Z AND 06Z RUNS
OF THE SAME MODEL AND IS NOT SUPPORTED BY ANY OTHER MODELS AT THIS
TIME. WENT WITH THE GFS ENSEMBLE MEAN FOR LACK OF BETTER SOLUTION
FOR SAT AND SUN...AND LEANED A LITTLE TOWARDS THE 06Z OPERATIONAL
RUN. THIS WOULD SPREAD PRECIPITATION AHEAD OF AN APPROACHING TROUGH
ON FRIDAY...SWING THE FAST MOVING SYSTEM THROUGH ON SAT
MORNING...AND BUILD A RIDGE OVER THE REGION BY SUNDAY. BUMPED UP
TEMPS A LITTLE ABOVE 00Z MEX GUIDANCE SINCE OPERATIONAL GFS WAS THE
DEEPEST AND COLDEST SOLUTION OF ALL MEMBERS. ALSO KEPT PRECIP
CONFINED TO THE NORTHERN ZONES SINCE ENSEMBLE HINTS AT A WEAKER
SYSTEM THAN THE OPERATIONAL MODELS. WILL LIKELY HAVE TO ADJUST
FORECAST OVER THE NEXT FEW DAYS AS MODELS COME INTO BETTER AGREEMENT.

.AVIATION...GUSTY SOUTHWEST WINDS WILL CONTINUE THROUGH THE
AFTERNOON AND EVENING. THEY WILL INCREASE SLIGHTLY AND TURN MORE
WESTERLY AS A COLD FRONT APPROACHES. THE FRONT IS EXPECTED TO PASS
THROUGH KLAS AROUND 05Z...CAUSING THE WINDS TO SHIFT TO THE
NORTHWEST. WINDS BEHIND THE FRONT WILL CONTINUE TO GUST TO 35KTS
UNTIL 08Z THEN DECREASE THROUGH THE NIGHT. BEST CHANCE TO SEE RAIN
AT KLAS WILL BE BETWEEN 23Z AND 03Z.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...WIND ADVISORY UNTIL 9 PM PST FOR CA ZONE 28.
&&

ADAIR/OROW
Hazardous weather outlook, Dec 14, 5:00 AM PST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 AM PST SUN DEC 14 2003

AZZ001>003-036-CAZ026-027-029-NVZ014>022-151300-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LAKE HAVASU AND FORT MOJAVE-LAKE MEAD NATIONAL RECREATION AREA-
LAS VEGAS VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
NORTHWEST DESERTS-NORTHWEST PLATEAU-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-SHEEP RANGE-
SOUTHERN CLARK COUNTY-SPRING MOUNTAINS-RED ROCK CANYON-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
500 AM PST (600 AM MST) SUN DEC 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...A STRONG PACIFIC STORM SYSTEM WILL MOVE INTO THE MOJAVE
DESERT AND GREAT BASIN LATER THIS MORNING. WITH THIS SYSTEM WILL BE
AN INCREASE IN WINDS FROM THE WEST THIS AFTERNOON AND EVENING. WINDS
IN THE 25 TO 35 MPH RANGE WITH GUSTS TO 45 MPH ARE LIKELY IN
SOUTHEASTERN CALIFORNIA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
BREEZY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

CAZ028-151300-
SAN BERNARDINO COUNTY DESERTS-
500 AM PST SUN DEC 14 2003

...WIND ADVISORY 1 PM TO 9 PM TODAY...

.DAY ONE...WESTERLY WINDS WILL INCREASE THIS AFTERNOON IN MOST AREAS
OF SAN BERNARDINO COUNTY AHEAD A STRONG PACIFIC LOW PRESSURE SYSTEM
AND COLD FRONT. WINDS IN THE 25 TO 35 MPH RANGE ARE LIKELY WITH GUSTS
REACHING 45 MPH. WINDS WILL SUBSIDE THIS EVENING AROUND 9 PM. SOME
BLOWING OF SAND AND DUST REDUCING VISIBILITY ARE POSSIBLE...
ADDITIONAL INFORMATION CAN BE FOUND IN WEATHER MESSAGES ISSUED BY
THE NATIONAL WEATHER SERVICE IN LAS VEGAS/WWUS75 KVEF NPWVEF/.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, C Clark

When
December 14, 4:30 PM PST
Where
C Clark forecast zone
Measured
44 kt (51 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

Several power lines were blown down near Nellis Air Force Base due to strong winds.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2003Every state in 2003This day in weather historyWarnings in Nevada, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330632.